Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 11, NWS Honolulu, HI

April 2, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 2, 2018, 1:57 PM HST for Hawaii County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 1:57 PM HST (23:57 UTC)
Expired
Apr 3, 2018, 3:37 AM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 12.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWHW70 PHFO 022357
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
157 PM HST Mon Apr 2 2018


HIZ028-031300-
/O.UPG.PHFO.WI.Y.0020.000000T0000Z-180403T1500Z/
/O.NEW.PHFO.HW.W.0011.180402T2357Z-180403T1600Z/
Big Island Summits-
157 PM HST Mon Apr 2 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...West 40 to 60 mph with localized gusts to 85 mph.

* TIMING...Through tonight.

* IMPACTS...Strong and gusty winds will produce difficult 
  driving conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside.


$$
2 follow-up statements
811 
WWHW70 PHFO 030131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Mon Apr 2 2018


HIZ028-031445-
/O.CON.PHFO.HW.W.0011.000000T0000Z-180403T1600Z/
Big Island Summits-
331 PM HST Mon Apr 2 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...West 45 to 60 mph with localized gusts to 85 mph.

* TIMING...Through tonight.

* IMPACTS...Strong and gusty winds will produce difficult 
  driving conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected
to be at least 56 mph with gusts over 66 mph. Take necessary
precautions to protect property. Travel to the summit areas
should be delayed until winds subside.

$$
795 
WWHW70 PHFO 031337
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 AM HST Tue Apr 3 2018

HIZ028-040400-
/O.CAN.PHFO.HW.W.0011.000000T0000Z-180403T1600Z/
/O.NEW.PHFO.WI.Y.0021.180403T1337Z-180404T0400Z/
Big Island Summits-
337 AM HST Tue Apr 3 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 40 to 55 mph with localized gusts up to 65 mph for
  the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 PM this evening.

* IMPACTS...Strong and gusty winds will produce difficult driving
  conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 2, 9:49 AM HST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 9:49 AM HST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
949 AM HST Mon Apr 2 2018

.SYNOPSIS...
A series of troughs passing eastward along a front now northwest
of Kauai will keep wet and somewhat unstable weather across the
smaller islands through midweek. Southerly flow will persist at
least into Thursday, keeping conditions voggy and humid. On
Thursday and Friday, the front will move across the island chain
and stall, spreading showers as it goes and maintaining wet
weather across the state through the coming weekend.

&&

.DISCUSSION...
The main Hawaiian islands lie within unstable southeasterly flow
ahead of a front northwest of Kauai this morning. Convergence
within this flow has triggered development of moderate to heavy
showers over Kauai and across east Oahu, activity which will
likely become more widespread as the day wears on. Given the
proximity of the front and the continued moist and rather unstable
conditions out ahead of it, we will keep a high probability of
rainfall in the forecast for the smaller islands today and
tonight, with less rainfall forecast for the Big island.

ECMWF and GFS both depict a series of troughs forming along the
front to the northwest of Kauai, then moving northeastward along
the front through midweek. These troughs will pass across Kauai
and Oahu through Wednesday, affecting all of the smaller islands
at least to some degree. Through Wednesday, we will keep a rather
broad brush forecast in place, depicting very wet weather for the
smaller islands, with steadily decreasing POPs for the Big island.
Winds will be from the south through southwest, keeping
conditions voggy and humid.

We now have model consensus showing the front just north of Kauai
will sag southward late Thursday through Friday, then stall
across the central islands Saturday and Sunday. Winds will swing
around to northeasterlies and easterlies, feeding moisture into
the low level convergence zone along the front and likely
triggering widespread rainfall across all islands. Windward areas
will receive more rainfall than leeward areas, given the flow
direction, but at this point it looks like all areas will get wet.
This model consensus is quite new and the weekend is in the
extended forecast range, so the forecast may change in the coming
days as new model runs come in.

&&

.AVIATION...
A weak frontal boundary lies just to the northwest of Kauai,
providing enough moisture to produce rain for Kauai and Oahu today
eventually working down towards Maui County later in the period.
MVFR conditions are expected today for Kauai and Oahu with a few
isolated areas of IFR conditions with ceilings and visibility.
With southerly/southwest winds increasing through today, low level
turbulence can be expected for Kauai and Oahu. The cloud coverage
in the upper levels will produce areas of light rime icing.

AIRMET Tango is in effect for lower level TEMPO moderate
turbulence. AIRMET Sierra for mountain obscuration is in effect
for Kauai and Oahu today. The non- standard AIRMET for TEMPO light
icing remains in effect across the area between 150 and FL250 due
to the present of upper level moisture.

&&

.MARINE...
Light to moderate southerly winds are forecast to shift out of
the south-southwest Tuesday through midweek and increase into the
fresh to locally strong category as low pressure develops and
lifts northeast, potentially dragging a cold into the area by late
Thursday. The best chance for heavy showers will remain over the
western and central waters today due to a lingering frontal
boundary positioned west of the state. More widespread rainfall
will be possible through the rest of the week as the front begins
to advance down the island chain.

The anomalous pattern across the northern Pacific that has
suppressed our more typical swell energy from the northwest
direction since the second half of February has begun to shift.
The ridge over the northwest Pacific has broken down, which has
allowed the storm track to shift eastward. The latest model
guidance reflects this and depicts a series of gales setting up
over the northwest Pacific through the week that will bring
consistent surf out of the northwest (310-330 deg) to our north
and west facing shores through the upcoming weekend and next week.

The current west-northwest (300 deg) swell that brought advisory-
level surf to exposed north and west facing shores early Saturday
will continue to slowly ease through Tuesday. A small
reinforcement out of the same direction associated with a gale
tracking eastward north of Midway around 30 to 35N this morning
is forecast to fill in locally Wednesday through Thursday.

Another gale is forecast to develop between 35N and 40N just east
of the date line Wednesday as it tracks southeastward aiming seas
at the local area out of 330 deg. Surf will respond from this
source Friday and persist through the weekend.

Choppy and short period surf along south facing shores will
become a possibility Tuesday through midweek as fresh to strong
south-southwest setup over the state.

For the long term (Sunday night into next week), guidance remains
persistent and depicts a large area of gale- to storm-force
westerly winds developing over the far northwest Pacific near the
western Aleutians south of 967 mb low pressure Thursday through
Friday. ECMWF-Wave and WAVEWATCH III solutions are similar and
show a large NNW (330-340 deg) swell hitting our NW offshore
buoys Sunday night. If this scenario evolves as predicted, warning
level surf will become a possibility along north and west facing
shores early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 5 AM HST Tuesday for
Big Island Summits.

&&

DISCUSSION...Powell
AVIATION...CC
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:10 AM HSTWind AdvisoryHFOHawaii11 hr
Apr 2, 8:00 AM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.